The FDA is adding another warning to the label of popular type-2 diabetes drug, Invokana. The drug, part of a new class, is already under scrutiny for increasing the risk of ketoacidosis and kidney failure. Now, armed with several studies, the FDA has reason to believe that Ivokana may cause low bone density and fractures.
The FDA just issued a statement that it is adding a new warning to the popular type-2 diabetes drug, Invokana (Canagliflozin). In addition to the initial concerns that this, and other drugs in the same class, causes an increased risk of ketoacidosis and kidney failure, the FDA believes Invokana may cause low bone density and fractures.
After reviewing patient injury reports and recent studies, the FDA decided that the new warning was necessary. This new concern was initially added to the list of side effects on September 10.
There was a 2014 study from the Lancet Diabetes& Endocrinology that showed Invokana and other sodium-glucose contransporter-s2 (SGLT2) inhibitors may cause patients to have bone fractures. The risk was most likely in postmenopausal women. Other studies also showed such a link.
The FDA also took into consideration the results of nine pooled clinical trials with an average drug exposure of 85 weeks. The placebo group presented fewer occurrences of bone fracture at 1.1%, with a 1.4% rate for patients on lower doses of Invokana. Those on higher doses of the drug experienced a 1.5% rate of bone fractures.
The agency also conducted a review of another trial with 714 patients. This trial was done for post-marketing safety evaluation and lasted for two years. The trial used smaller doses of Invokana showing less risk of bone density issues.
The result of the FDA’s extensive review process was the decision to add an additional warning to Invokana’s label that states the increased risk of bone fractures as early 12 weeks into treatment. Invokana may also cause bone mineral density loss in the hip and lumbar spine. The agency advises doctors against prescribing Invokana without first doing a careful evaluation of the patient’s overall health.